Calendar

<<  July 2017  >>
MoTuWeThFrSaSu
262728293012
3456789
10111213141516
17181920212223
24252627282930
31123456

View posts in large calendar

First responders react to overdose increases

From The Journal Times:

There are myriad dangers present when first responders, whether police or EMS, arrive at any emergency scene. Typically they are walking into unfamiliar territory.

With a recent influx of designer drugs, namely synthetic opioids, responders are now dealing with additional stress from more calls and a range of potencies in drugs.

Overdoses are becoming commonplace in Racine County and around the nation, according to Chris Eberlein, medical adviser for the southwest region of the Department of Health Services. And he sees increased wear on EMS personnel.

With so little information, it is difficult to determine the correct treatment to combat the effects of the illegal drugs. With drugs like Narcan, which is used to reverse the effects of opiate substances, the drug is usually harmless even if administered to a patient that had not taken an opiate substance.

A problem arises when responders have to administer drugs that may not react well with whatever the patient used. This has become more of an issue with the national influx of designer drugs. The chemical compounds are similar, but when mixed to create a drug cocktail, the effects increase.

Even with Narcan sometimes, there isn’t a guarantee drugs like it will have the same reactions.

“It’s important for responders to know that designer-drug users may not respond to naloxone in the same way a heroin user would respond,” said Barry Logan, chief of forensic toxicology at NMS Labs in Pennsylvania.